Hail, Lake
- When
- May 19, 4:34 PM EST
- Where
- Lake County, 1.51 mi SSW of South Clermont
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.480, -81.780
A weather spotter observed nickel sized hail falling near Lake Louisa.
A strong thunderstorm associated with diurnal convection produced nickel sized hail in southern Lake County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
A strong thunderstorm associated with diurnal convection produced nickel sized hail in southern Lake County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 19, 2:24 PM EST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 324 PM EDT SUN MAY 19 2013 .DISCUSSION... CURRENTLY/TONIGHT...OUTFLOW FROM CONVECTION THAT INITIALLY DEVELOPED ALONG THE EAST COAST SEA BREEZE IS RACING WESTWARD AND WILL COLLIDE WITH A LESS ACTIVE WEST COAST BREEZE LATE THIS AFT. THIS COLLISION LOOKS TO OCCUR NEAR LAKE/SUMTER COUNTIES BEFORE SUNSET AND LOCAL WRF STILL INDICATES A FEW STORMS DEVELOPING WHICH MAY LINGER INTO THE EARLY EVENING. AS STORMS DIMINISH BY MIDNIGHT...ONLY LINGERING RAIN CHANCES WILL BE ALONG THE COAST SOUTH OF THE CAPE WHERE A FEW ONSHORE MOVING SHOWERS WILL BE POSSIBLE OVERNIGHT. LOWS WILL RANGE FROM THE UPPER 60S/LOW 70S. MONDAY...RIDGE AXIS OF SFC HIGH PRESSURE WELL OFFSHORE OF THE MID ATLANTIC COAST WILL REMAIN NORTH OF THE AREA WITH SOUTHEAST LOW LEVEL WINDS CONTINUING TO INCREASE MOISTURE. A SHORT WAVE TROUGH ALOFT WILL DROP SOUTHWARD INTO THE NRN FL PENINSULA AND GENERATE HIGHER RAIN CHANCES OVER THE REGION TOMORROW. MOS POP GUIDANCE SEEMED A LITTLE HIGH SO UNDERCUT THEM SLIGHTLY WITH RAIN CHANCES RANGING FROM 40 PERCENT ALONG THE COAST TO 50 PERCENT OVER THE INTERIOR. INCREASING CONVECTION/CLOUDS INTO THE AFTERNOON WILL KEEP HIGHS CLOSER TO NORMAL IN THE MID/UPPER 80S. TUE-FRI (PREVIOUS)...SURFACE RIDGE AXIS STAYS NORTH OF CENTRAL FLORIDA RESULTING IN CONTINUED SOUTHEAST FLOW AND INCREASING MOISTURE LEVELS IN THE ATMOSPHERE. TIME HEIGHT CROSS SECTIONS SHOW BEST MOISTENING OF THE ATMOSPHERE TUESDAY THROUGH THURSDAY THEN A DRYING TREND STARTING OVERNIGHT THU. DAY TIME POPS 30 TO 50 PERCENT WITH THE HIGHEST POP INTERIOR DUE TO THE EAST AND WEST COAST SEA BREEZE COLLISIONS EACH AFTERNOON. HIGHS UPPER 80S AND LOW 90S INTERIOR AND THE MID AND UPPER 80S AT THE COAST. LOWS IN THE UPPER 60S INTERIOR AND MAINLAND COASTAL COUNTIES AND THE LOW 70S AT THE BEACHES CAPE CANAVERAL SOUTH. SAT...WEAK FRONT ATTEMPTS TO PUSH ACROSS CENTRAL FLORIDA BUT IS BRIDGED BY HIGH PRESSURE IN THE GULF AND ATLANTIC BUILDING ACROSS THE STATE. TIME HEIGHT CROSS SECTIONS SHOW DRY AIR FROM 700MB AND ABOVE MOVING IN TO CENTRAL FLORIDA WHICH SHOULD LOWER POPS T0 20 AND 30 PERCENT. && .AVIATION... TEMPO IFR/MVFR CONDS WILL OCCUR WITH SCT SHRA/TSRA MAINLY OVER THE INTERIOR THROUGH 00Z. GREATER MOISTURE AND A DISTURBANCE ALOFT SHIFTING SOUTHWARD TOWARD THE AREA TOMORROW WILL GENERATE GREATER COVERAGE OF CONVECTION INTO MONDAY AFTERNOON. && .MARINE... TONIGHT/MONDAY...SFC RIDGE AXIS NORTH OF THE AREA WILL KEEP SOUTHEAST WINDS OVER THE WATERS UP TO 10 TO 15 KNOTS WITH SEAS RANGING FROM 3-4 FEET. TUE-FRI...HAVE LOWERED WINDS AND SEAS FOR MIDWEEK. EAST TO SOUTHEAST WINDS 10-13 KNOTS TUE WILL TURN SOUTH TO SOUTHWEST BY THU-FRI BUT REMAIN AROUND 10 KNOTS. THIS WILL ALLOW A SEA BREEZE BOUNDARY TO FORM EACH AFTERNOON NEAR THE COAST. && .PRELIMINARY POINT TEMPS/POPS... DAB 70 83 69 85 / 20 40 20 30 MCO 70 88 68 89 / 20 50 30 40 MLB 72 84 70 86 / 20 40 30 40 VRB 71 84 70 86 / 20 40 30 40 LEE 70 88 69 88 / 20 50 20 40 SFB 71 88 69 89 / 20 50 20 30 ORL 72 88 70 88 / 20 50 30 40 FPR 71 84 70 86 / 20 40 30 40 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM...WEITLICH IMPACT WX/RADAR....KELLY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1140 AM EDT SUN MAY 19 2013 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-192300- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1140 AM EDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... COPIOUS MOISTURE COMBINED WITH SURFACE HEATING AND THE EAST COAST SEA BREEZE BOUNDARY WILL LEAD TO SCATTERED LIGHTNING STORMS WITH HEAVY RAIN. A FEW STRONG STORMS CONTAINING HAIL...WIND GUSTS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE. STORM MOTION WILL BE TOWARD THE SOUTH OR SOUTHEAST AT 10 TO 15 MPH. .FLOOD IMPACT... SLOW MOVING STORMS WILL BE CAPABLE OF PRODUCING LOCALLY UP TO THREE INCHES OF RAIN IN AN HOUR OR TWO...CAUSING TEMPORARY FLOODING OF SOME ROADS AND INTERSECTIONS AS WELL AS LOW LYING AREAS. .RIP CURRENT IMPACT... OCEAN CONDITIONS ARE PRODUCING A MODERATE THREAT FOR RIP CURRENTS AT ATLANTIC COAST BEACHES. LOCAL AFFECTS MAY BE ENHANCED DURING TIMES OF OUTGOING TIDE. CHECK WITH BEACH PATROL FOR LOCAL CONDITIONS BEFORE ENTERING THE WATER AND NEVER SWIM ALONE. .MARINE THUNDERSTORM GUST IMPACT... SCATTERED LIGHTNING STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AROUND 35 KNOTS. STORM MOTION WILL BE TOWARD THE SOUTH OR SOUTHEAST AT 10 TO 15 MPH. BOATERS ON INLAND LAKES SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS. .WATERSPOUT IMPACT... THE THREAT FOR WATERSPOUTS OVER THE NEARSHORE ATLANTIC AND INTRACOASTAL WATERS WILL DECREASE BY EARLY AFTERNOON AS THE EAST COAST SEA BREEZE DEVELOPS. THE THREAT WILL LINGER FOR THE LARGER INLAND LAKES MUCH OF THE AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A LOW TO MODERATE THREAT FOR RIP CURRENTS WILL LIKELY EXIST AT THE BEACHES EARLY THIS WEEK. AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN IN THE FORECAST DURING THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. KELLY/PENDERGRAST
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
309 PM EDT SUN MAY 19 2013
FLZ045-053-192000-
ORANGE-OSCEOLA-
309 PM EDT SUN MAY 19 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
AND SMALL HAIL OVER WESTERN ORANGE COUNTY...NORTHWESTERN OSCEOLA
COUNTY...
* UNTIL 400 PM EDT.
AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING STORMS ALONG THE EAST COAST SEA BREEZE CAPABLE OF
PRODUCING STRONG WINDS AND SMALL HAIL FROM ORLANDO TO OVER BUENA
VENTURA LAKES TO KISSIMMEE...MOVING SOUTHEAST AT 10 MPH.
THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS...CAPSIZE SMALL BOATS OR CAUSE POWER
OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
BOATERS ON INLAND LAKES SHOULD BE AWARE THAT STRONG WIND GUSTS
SOMETIMES OCCUR WELL AWAY FROM THE HEAVY RAIN AND LIGHTNING
ASSOCIATED WITH STORMS.
LAT...LON 2859 8157 2860 8136 2821 8119 2800 8132
2799 8142 2805 8147 2806 8144 2802 8138
2806 8137 2808 8135 2808 8145 2814 8146
2814 8153 2820 8153 2825 8156 2826 8159
TIME...MOT...LOC 1906Z 323DEG 9KT 2835 8134
KELLYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
321 PM EDT SUN MAY 19 2013
FLZ041-141-192000-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-
321 PM EDT SUN MAY 19 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
AND SMALL HAIL OVER NORTHERN AND WESTERN VOLUSIA COUNTY...
* UNTIL 400 PM EDT.
AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORMS DEVELOPING ALONG THE EAST COAST SEA BREEZE CAPABLE OF
PRODUCING STRONG WINDS AND SMALL HAIL OVER DELEON SPRINGS...MOVING
SOUTH SOUTHEAST AT 10 MPH.
THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS...CAPSIZE SMALL BOATS OR CAUSE POWER
OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
BOATERS ON INLAND LAKES SHOULD BE AWARE THAT STRONG WIND GUSTS
SOMETIMES OCCUR WELL AWAY FROM THE HEAVY RAIN AND LIGHTNING
ASSOCIATED WITH STORMS.
LAT...LON 2940 8142 2927 8141 2927 8123 2898 8114
2892 8135 2895 8135 2896 8137 2898 8135
2906 8145 2916 8148 2938 8147 2938 8145
2940 8143
TIME...MOT...LOC 1919Z 346DEG 8KT 2916 8134
KELLYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
338 PM EDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM TSTM WND GST ORLANDO INTERNATIONAL A 28.42N 81.32W
05/19/2013 M46.00 MPH ORANGE FL ASOS
KMCO ASOS MEASURED 40 KT/46 MPH WIND GUST.
&&
ARBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
431 PM EDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM FLOOD 4 W AZALEA PARK 28.55N 81.36W
05/19/2013 ORANGE FL TRAINED SPOTTER
SPOTTER REPORTED 1-2 FT OF WATER ON SR 50 AT SHINE AVE
AND RIGHTHAND WESTBOUND LANE MOSTLY FLOODED.
&&
ARBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
438 PM EDT SUN MAY 19 2013
FLZ045-144-192115-
ORANGE-SOUTHERN LAKE COUNTY-
438 PM EDT SUN MAY 19 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
OVER SOUTHWESTERN LAKE COUNTY...WESTERN ORANGE COUNTY...
* UNTIL 515 PM EDT.
AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER HOWEY IN THE HILLS.
THE STORM WAS NEARLY STATIONARY. ADDITIONAL STORMS WILL OCCUR FROM
LAKE HARRIS SOUTHWARD TO THE POLK COUNTY LINE. A FEW ARE EXPECTED
TO BECOME STRONG.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
BOATERS ON INLAND LAKES SHOULD BE AWARE THAT STRONG WIND GUSTS
SOMETIMES OCCUR WELL AWAY FROM THE HEAVY RAIN AND LIGHTNING
ASSOCIATED WITH STORMS.
LAT...LON 2878 8195 2878 8166 2879 8165 2878 8145
2835 8149 2836 8196
TIME...MOT...LOC 2035Z 190DEG 1KT 2870 8182
RLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
518 PM EDT SUN MAY 19 2013
FLZ044-045-053-144-192200-
NORTHERN LAKE COUNTY-ORANGE-OSCEOLA-SOUTHERN LAKE COUNTY-
518 PM EDT SUN MAY 19 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 50 MPH OVER WESTERN LAKE COUNTY...SOUTHWESTERN ORANGE
COUNTY...NORTHWESTERN OSCEOLA COUNTY...
* UNTIL 600 PM EDT.
AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER CLERMONT...MOVING
SOUTHEAST AT 10 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE FOUR CORNERS...HORIZON WEST...LAKE LOUISA AND OAKLAND.
OTHER STRONG STORMS WERE BUILDING BACK TOWARDS LEESBURG.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
LAT...LON 2895 8177 2829 8149 2828 8166 2834 8167
2834 8179 2836 8180 2836 8185 2834 8186
2835 8188 2892 8196 2895 8196
TIME...MOT...LOC 2116Z 332DEG 14KT 2852 8172
RLThe Tampa radar (KTBW), 106 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
1 hail. Local standard time, as filed.
A weather spotter observed nickel sized hail falling near Lake Louisa.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442236.